New Mexico, 2017

Winter Storm and Heavy Snow in New Mexico, January 14 to 16, 2017

January 14 to 16, 2017 · NWS ABQ · 12 events in 12 counties and zones

An extended fetch of deep subtropical moisture surged northeast out of the eastern Pacific Ocean while a weak back door cold front seeped slowly southwest across eastern New Mexico. The combination of a shallow pool of cold air over northeastern New Mexico and abundant moisture set the stage for rare freezing rain from Tucumcari north to Clayton.

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An extended fetch of deep subtropical moisture surged northeast out of the eastern Pacific Ocean while a weak back door cold front seeped slowly southwest across eastern New Mexico. The combination of a shallow pool of cold air over northeastern New Mexico and abundant moisture set the stage for rare freezing rain from Tucumcari north to Clayton. Snow levels over the northern high terrain started out above 9,000 feet for the first half of the event until colder air arrived with the passing of an upper level low pressure system. Snow levels then fell to many areas for the second half of the winter storm and resulted in heavy snowfall over the northern mountains and adjacent highlands. Snowfall amounts of 10 to 15 inches were common in the high terrain and 6 to 10 inches over the northeast highlands. Impacts to travel were not severe in most areas as temperatures were marginally freezing for most of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 14, 5:17 PM MST, 43 minutes earlier.

Area forecast discussion, Jan 14, 5:17 PM MST, 43 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Albuquerque NM
517 PM MST Sat Jan 14 2017

.AVIATION...
00Z TAF CYCLE
Waves of precipitation are expected overnight into Sunday which
will considerably impact aviation for the next 24 hrs. Primary
precip type across the high terrain will be SN with mt
obscurations likely. Widespread IFR/MVFR cigs/vsbys across eastern
NM will persist through Sunday. Cigs/vsbys will lower west of the
central mt chain as the precip moves in. Rain should be the
primary p-type at lower elevations west of the central mt chain.
Temps are loitering just above the freezing mark across eastern NM
as of this writing, but there is concern that temps will drop at
or below freezing overnight across the northeast which may result
in areas of FZRA. That said, given the strength of the warm nose
less than 2kft AGL, the precip may actually drag some of the
warmer temps downward, keeping sfc temps just above freezing for
the most part. Certainly a tricky forecast for the northeast
plains. In addition to the mix of precip types, thunder is not out
of the question for much of western and central NM, mainly along
and south of I-40.

34

&&

.PREV DISCUSSION...336 PM MST Sat Jan 14 2017...
.SYNOPSIS...
A moisture laden upper level low pressure system will track
northeastward across southern and eastern New Mexico from the Baja
Peninsula tonight through Sunday, before lifting farther northeastward
through the Texas and Oklahoma panhandles Sunday night. A shallow
layer cold low level air over northeast New Mexico will result in
ice accumulation due to freezing rain tonight into Sunday morning.
Otherwise, snow levels will be high enough to relegate snow
accumulation mainly to the mountains until Sunday night, when a
cold front will drop southward through the state as the system
exits northeastward. Sunday night into Monday, wrap around
moisture from the exiting upper low and instability associated
with a lingering upper level trough should conjoin with the colder
low level air invading from the north to produce a few inches of
snow accumulation at lower elevations of the north, and across the
continental divide region of the west. The mountains will be the
big winners with several inches of snow, except for well over a
foot of snow above 9000 feet tonight through Monday. Elsewhere
across lower elevations, widespread wetting rain is expected to
continue tonight and Sunday, before precipitation decreases in
coverage and intensity Sunday night into Monday. Dry weather will
return by Tuesday with warming temperatures through Wednesday as a
ridge of high pressure crosses.

&&

.DISCUSSION...
Ice accumulation could approach a tenth of an inch across the
northeast plains tonight into Sunday morning. Lighter amounts are
expected as far west as Las Vegas and Clines Corners. A brief
period of warm air advection on Sunday afternoon should strong
enough to bring the freezing precipitation to an end across the
northeast, but there is a risk that the freezing rain may linger
into the afternoon. The cold front Sunday night will bring a
thicker layer of cold air with snow being the main mode of
precipitation across the northeast into Monday.

Considered issuing a Winter Weather Advisory for snow in the Taos
zone tonight, which should be high enough for rain to change over
to snow by late evening. However, temperatures there aren't
expected to get too cold until Sunday night. There may be an inch
or two of snow accumulation in Taos tonight into Sunday morning,
but the impact on roads is not expected to be very high. Later
shifts will consider the need for snow highlights across the Taos
zone, northeast highlands and northeast plains Sunday night.

Otherwise, the current set of Winter Storm Warnings for the
mountain zones look on track, though we may lower amounts a bit in
the Chuska Mountains as most of the precip should pass south and
east of there.

Unsettled weather will return during the end of the coming work
week. A colder upper level trough will cross from the west with
rain and snow across central and western areas late Thursday
through Friday. Another cold system may then bring more widespread
precipitation during the coming weekend.

44

&&

.FIRE WEATHER...
Low clouds, fog, drizzle, and a few thunderstorms continue over
eastern NM this afternoon. Coverage will increase over western
and central NM this evening and become widespread, locally heavy
overnight. Meanwhile, heavy snow will impact areas above 9,000'
through Sunday morning. Colder air arriving with the main low
center will drop snow levels toward 6,500' through Sunday night.
By Monday, most areas will see the transition to snow along and
north of I-40. Widespread precip amounts of 1-2" are expected
by Monday afternoon, with between 1 and 2 ft of snow in the high
terrain. Ventilation as expected will remain poor all areas.

Tuesday will feature a transition day as a secondary upper wave
exits southeast into TX. Light winds and cool temperatures will
still favor very high humidities and widespread poor ventilation.
A warm up will develop Wednesday as stronger downslope flow impacts
all of eastern NM. Temps will warm near to slightly above normal.
Despite stronger winds and drier air, very moist soils will favor
higher minimum humidity.

A series of storms is still expected to cross NM late week through
the weekend with much colder air, wind, and widespread snow for at
least central and western areas. No change in the active weather
pattern appears on the horizon through the following week.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 4 PM MST Monday for the following
zones... NMZ502-506-508-510>515-521-526-527.

Freezing Rain Advisory until 11 AM MST Sunday for the following
zones... NMZ530-531.

&&
Hazardous weather outlook, Jan 14, 5:45 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MST SAT JAN 14 2017

NMZ501>540-151245-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
545 AM MST SAT JAN 14 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD LOW ELEVATION RAIN AND MOUNTAIN SNOW WILL SPREAD
NORTHWARD ACROSS THE STATE LATE THIS AFTERNOON AND OVERNIGHT.
ACCUMULATING SNOW WILL BEGIN IN EARNEST ABOVE 8000-9000 FEET
TONIGHT. SIGNIFICANT ACCUMULATIONS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL LOW WILL COMBINE WITH A BACKDOOR COLD FRONT TO
PRODUCE WIDESPREAD PRECIPITATION ACROSS THE REGION SUNDAY...CONTINUING
AT TIMES THROUGH MONDAY NIGHT. SNOW LEVELS WILL REMAIN RELATIVELY HIGH
(ABOVE 8000-9000 FT) TONIGHT...LOWERING TO AROUND 7000 SUNDAY AND
SUNDAY NIGHT. TRAVEL IMPACTS DUE TO SNOW ON INTERSTATE 40 BETWEEN
GRANTS AND GALLUP AND NEAR CLINES CORNERS ARE LIKELY SUNDAY AND
SUNDAY NIGHT. TRAVEL IMPACTS ON INTERSTATE 25 ARE EXPECTED AT
RATON PASS SUNDAY AND SUNDAY NIGHT. SNOW LEVELS WILL FALL TO NEAR
5500 FEET MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

33

Event by event

6 heavy snow, 4 winter storm, 2 winter weather. Local standard time, as filed.

Heavy Snow, Southwest Mountains

When
January 14, 6:00 PM MST to January 15, 8:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
Public

Various sources reported snowfall amounts ranging from 6 to 9 inches over the higher terrain of Catron County. The highest amounts were reported at the Magdalena Ridge Observatory where 18 to 24 inches fell. This event produced only minor impacts in the lower elevations.

Winter Storm, West Central Mountains

When
January 14, 10:00 PM MST to January 15, 8:00 PM MST
Where
West Central Mountains forecast zone
Reported by
Public

A local Boy Scout group camping along the east slope of Mount Taylor woke up to 16 inches of snowfall. Lower elevation areas saw only minor impacts with less than 4 inches of snow.

Heavy Snow, Jemez Mountains

When
January 15, 12:00 AM MST to January 16, 2:00 PM MST
Where
Jemez Mountains forecast zone
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Trained Spotter

SNOTELs and public reports across the Jemez Mountains reported widespread snowfall amounts between 4 and 12 inches. The highest amount of 15 inches was reported near Wolf Canyon. A plow driver tumbled off the road and into a river bed along state road 120. The vehicle was totaled and the driver sustained minor injuries.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
January 15, 12:00 AM MST to January 16, 3:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Public

Various sources across the high terrain east of Santa Fe reported between 10 and 15 inches of snow.

Winter Storm, Albuquerque Metro Area

When
January 15, 12:00 AM MST to January 16, 3:00 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
CoCoRaHS

Various observers across the Angel Fire and Black Lake area reported between 5 and 10 inches of snow.

Winter Storm, Sandia/Manzano Mountains

When
January 15, 12:00 AM MST to January 16, 3:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Public

Various observers across the lower terrain of the Sandia and Manzano Mountains reported between 2 and 5 inches of snowfall with limited impacts to travel. Snowfall amounts were significant above 9,000 feet where up to 14 inches was reported.

Heavy Snow, Far Northeast Highlands

When
January 15, 3:00 AM MST to January 16, 12:00 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Various observers across the area from Raton south to Springer and Wagon Mound reported between 3 and 10 inches of snowfall. Some freezing rain mixed with the snowfall along Interstate 25. Difficult travel conditions were reported with snow packed roads and low visibility.

Heavy Snow, Northeast Highlands

When
January 15, 3:00 AM MST to January 16, 12:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
Trained Spotter

Various observers across the area from Las Vegas to Valmora reported between 5 and 9 inches of snowfall. Some freezing rain mixed with the snowfall along Interstate 25. Difficult travel conditions were reported with snow packed roads and low visibility.

Heavy Snow, Central Highlands

When
January 15, 3:00 AM MST to January 16, 10:00 AM MST
Where
Central Highlands forecast zone
Reported by
Public

Snowfall amounts of 6 to 8 inches were common around Clines Corners southward toward Encino. Some freezing rain mixed with the snowfall along Interstate 40 and U.S. Highway 285. Difficult travel conditions were reported with snow packed roads and low visibility.

Winter Storm, South Central Mountains

When
January 15, 8:00 AM MST to January 16, 12:00 AM MST
Where
South Central Mountains forecast zone
Reported by
Public

Snowfall amounts in the lower elevations of the Sacramento Mountains were generally less than 3 inches with little impact to travel. High terrain areas above 9,000 feet picked up as much as 14 inches with difficult travel conditions reported.

Winter Weather, Union County

When
January 15, 10:00 AM MST to 10:00 PM MST
Where
Union County forecast zone
Reported by
Trained Spotter

A rare freezing rain event occurred across Union County with reports of one to two tenths of an inch of ice followed by a couple inches of snow. Temperatures hovered at 32 degrees for the entire event so impacts were very limited to travel.

Winter Weather, Harding County

When
January 15, 10:00 AM MST to 10:00 PM MST
Where
Harding County forecast zone
Reported by
Trained Spotter

A rare freezing rain event occurred across Harding County with reports of one to two tenths of an inch of ice followed by a couple inches of snow. Temperatures hovered at 32 degrees for the entire event so impacts were very limited to travel.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666590, 666591, 666592, 666593, 666594, 666595, 666596, 666597, 666598, 666599, 666600, 666601.